Pyrogen reaction and conversion of sustained ventricular tachycardia to sinus rhythm: two case reports

Login or register to view PDF.
Abstract

Introduction
Pyrogen reaction is a febrile phenomenon caused by infusion of solution contaminated, and commonly manifested by cold, chill and fever [1]. With improved sterilization and generalized application of infusion set (single-use), the prevalence of pyrogen reaction has been controlled, but still exists in clinical practice. Sustained ventricular tachycardia (three or more consecutive ventricular complexes that last more than 30 seconds) is a serious arrhythmia, should be converted with medical therapy or defibrillator [2,3].

Pages

But when sustained ventricular tachycardia was refractory to medical therapy and happened to be followed by pyrogen reaction, the arrhythmia was surprisingly converted to sinus rhythm after the reaction, which is really rare.

We describe two patients with sustained ventricular tachycardia refractory to lidocaine, an only available drug, who were converted to sinus rhythm after pyrogen reaction.

Case presentation

Case report 1
A 70-year-old Chinese man was admitted to hospital on July 13, 1985, because of palpitations for 8 hours. He had a four-time history of hospitalization because of sustained ventricular tachycardia, which was converted to sinus rhythm with lidocaine. Physical examination was normal apart from heart rate of 180 beats per minute. Serum electrolytes were normal. An electrocardiogram showed ventricular tachycardia. He was intravenously administered with 100 mg of lidocaine in 40 ml of 25% glucose for three times at interval of 10 min and converted to sinus rhythm. Three days later, his ventricular tachycardia recurred and heart rate was 180 beats per min (Figure 1). After administration of 100 mg of lidocaine in 40 ml of 25% glucose intravenously for four times at an interval of 10 minutes, the patient did not recover from ventricular tachycardia. As no other antiarrhythmic agents and defibrillator were available in the hospital, intravenous infusion of 5% glucose solution was slowly administrated. Thirty minutes later, pyrogen reaction happened, and he then began to feel cold and chill. The infusion was immediately stopped and 25 mg promethazine was intramuscularly injected at once. 20 minutes later, the symptoms stopped, his temperature increased to 39.5°C. His cardiac rhythm reverted to sinus rhythm, and his heart rate reduced to 92 beats per minute.

  Figure 1
Electrocardiogram of case1: Ventricular tachycardia, ventricular rate 180 beats per minute, was refractory to lidocaine.

Pages

References
  1. Turco SJ: Sterile dosage forms: their preparation and clinical application. Edition 4. Philadelphia: Lea & Febiger; 1994, 31-35.
  2. Zipes DP, Olgin JE: Braunwald E, Zipes DP, Libby P: Ventricular tachycardia. Heart disease, Edition 6. Philadelphia: W. B. Saunders; 2001, 857-863.
  3. Fogel RI, Prystowsky EN: Management of malignant ventricular arrhythmias and cardiac arrest. Crit Care Med 2000, 28:N165-9.
  4. Reyes MP, Ganguly S, Fowler M et al: Pyrogenic reactions after inadvertent infusion of endotoxin during cardiac catheterizations. Ann Intern Med 1980, 93:32-35.
  5. Baker RJ, Moinichen SL, Nyhus LM: Transfusion reaction: a reappraisal of surgical incidence and significance. Ann Surg 1969, 169:684-93.
  6. Dinarello CA, Wolff SM: Molecular basis of fever in humans. Am J Med 1982, 72:799-819.
  7. Gaide MS, Altman CB, Cameron JS et al: Histamine modification of spontaneous rate and rhythm in infracted canine ventricle. Agents and Actions 1984, 15:488-93.
  8. Dai S: Circulatory depression and ventricular arrhythmias induced by compound 48/80 in anaesthetized rats. Agents Actions 1991, 34:316-23.
  9. Yap YG, Camm AJ: Drug induced QT prolongation and torsades de pointes. Heart 2003, 89:1363-72.
  10. Zareba W, Moss AJ, Rosero SZ et al: Electrocardiographic findings in patients with diphenhydramine overdose. Am J Cardiol 1997, 80:1168-73.
  11. Kondou N, Hiasa Y, Kishi K et al: A case of life-threatening ventricular arrhythmias probably due to psychotropic drugs. Kokyu To Junkan 1993, 41:1117-20.